Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 53, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 3, 2023, 4:04 AM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 40 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2023, 4:04 AM EDT (08:04 UTC)
- Expired
- Sep 4, 2023, 8:00 PM EDT
- In force
- 40 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078 WHUS42 KMHX 030804 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 404 AM EDT Sun Sep 3 2023 NCZ196-204-040000- /O.NEW.KMHX.BH.S.0053.230903T0804Z-230904T0000Z/ East Carteret-Ocracoke Island- 404 AM EDT Sun Sep 3 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF CAPE LOOKOUT... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5:00 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-205-040000- /O.NEW.KMHX.BH.S.0053.230903T0804Z-230904T0000Z/ Northern Outer Banks-Hatteras Island- 404 AM EDT Sun Sep 3 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5:00 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ Martin
4 follow-up statements
948 WHUS42 KMHX 040000 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 800 PM EDT Sun Sep 3 2023 NCZ196-203>205-041200- /O.EXT.KMHX.BH.S.0053.000000T0000Z-230905T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 800 PM EDT Sun Sep 3 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Beaches from Duck to Cape Lookout. * WHEN...Through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5:30 PM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
620 WHUS42 KMHX 040904 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 504 AM EDT Mon Sep 4 2023 NCZ196-203>205-050000- /O.CON.KMHX.BH.S.0053.000000T0000Z-230905T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 504 AM EDT Mon Sep 4 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6:00 PM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ Martin
404 WHUS42 KMHX 041435 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1035 AM EDT Mon Sep 4 2023 NCZ196-203-204-050000- /O.CON.KMHX.BH.S.0053.000000T0000Z-230905T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- 1035 AM EDT Mon Sep 4 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island and Core Banks beaches, and northern Outer Banks beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6:00 PM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ205-050000- /O.CON.KMHX.BH.S.0053.000000T0000Z-230905T0000Z/ Hatteras Island- 1035 AM EDT Mon Sep 4 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...Hatteras Island beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6:00 PM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ RJ
389 WHUS42 KMHX 050020 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 820 PM EDT Mon Sep 4 2023 NCZ203-205-051230- /O.EXP.KMHX.BH.S.0053.000000T0000Z-230905T0000Z/ /O.NEW.KMHX.BH.S.0054.230905T0020Z-230906T0000Z/ Northern Outer Banks-Hatteras Island- 820 PM EDT Mon Sep 4 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:00 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-050130- /O.EXP.KMHX.BH.S.0053.000000T0000Z-230905T0000Z/ East Carteret-Ocracoke Island- 820 PM EDT Mon Sep 4 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Conditions have improved to moderate risk for rip currents. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 3, 3:46 AM EDT, 18 minutes earlier.
Area forecast discussion, Sep 3, 3:46 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
346 AM EDT Sun Sep 3 2023
.SYNOPSIS...
High pressure remains in control into midweek next week
bringing a prolonged period of dry and pleasant conditions.
&&
.NEAR TERM /THROUGH TODAY/...
As of 335 AM Sun...Broad high pressure remains in control over
much of the eastern CONUS early this morning under the eastern
periphery of an upper level ridge. A shortwave is currently
crossing south into the mid-Atlantic, kicking up an increase in
upper level clouds to our north.
Transient shallow ground fog continues to be reported early this
morning as area wide RHs sit between 95-100%, and this trend is
likely to continue until day break albeit with minimal impacts.
We return to clear skies today with only a few clouds as the
subsidence inversion aloft continues. As a surface trough
approaches with the attendant shortwave aloft, winds will back
southerly but remain light. Still, this will result in a climb
in temperatures with highs in the mid to upper 80s. Dew points
will also climb a couple of degrees, still staying in the
relatively comfortable low 60s.
&&
.SHORT TERM /TONIGHT/...
As of 340 AM Sun...Another clear and dry night is expected as
high pressure remains in control. With low-level moisture
advection, lows will be a good 5-10 degrees warmer than this
morning. Winds will remain light and with clear skies, another
round of patchy fog is again possible overnight into Labor Day.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 245 AM Sunday...
KEY MESSAGES
1) Building heat through the week, with record highs possible, and
heat indices of 100+ likely
2) Gradually increasing thunderstorm risk late in the week
FORECAST DETAILS
An anomalously strong upper ridge will remain anchored to our west
through early this week, with troughing out over the western
Atlantic. Within this regime, northerly flow aloft will dominate
across the US East Coast. Within this flow, a front, or two, may
attempt to move through/glance the area in somewhat of a backdoor
front type of scenario, but the lack of better moisture and
questionable lift suggests a dry forecast is the way to go for now.
Of note, though, if sufficient moistening can occur on Tuesday, I
wouldn't be surprised to see a storm or two attempt to develop
provided enough lift along one of the fronts that will attempt to
move through. Otherwise, the main story early in the week will be
the heat. An expansive area of anomalous low-level thicknesses will
overspread the Carolinas on the eastern periphery of the upper high
to our west. With strong heating and limited cloudcover, highs
should be able to warm well into the 90s inland, and near 90 along
the coast. Given the setup, the potential exists for record, or near-
record, highs to be realized, especially on Tuesday. Additionally,
with boundary layer dewpoints in the 70s returning, heat indices
will likely exceed 100 degrees.
By the middle of the week, the pattern will begin to change as the
upper ridge starts to break down. With decreasing subsidence and
increasing low-level moisture, there may be at least a few attempts
at isolated convection along the seabreeze both Wednesday and
Thursday. Blended guidance keeps the chance of convection low, and
we'll stick with this for now given residual capping/subsidence.
However, the chance of precip may need to be nudged up in later
forecasts during this timeframe. Otherwise, heat and humidity will
continue to be the main story. Low-level thicknesses get knocked
down a bit, and there may be a bit more cloudcover around, so highs
should trend down a bit compared to Tuesday. It will still be above
normal, though.
Late in the week and heading into next weekend, upper level and
surface troughing is forecast to develop. This will lead to a deeper
southerly flow and the return of better quality moisture. While
forcing doesn't look overly impressive on any one day, I suspect
that, at minimum, we'll see the return of convection along the
seabreeze and inland near the developing leeside trough. Blended
guidance shows a gradual increase in the risk of convection during
this period, and this makes perfect sense given the pattern. Where
convection does occur, the risk of severe weather appears fairly
typical for this time of year, with modest instability and low shear
(ie. more pulse-like in nature). Humidity will stay up, with
dewpoints in the 70s, which will keep a continued risk of 100+ heat
indices going. Highs probably won't top out quite as high as earlier
in the week due to a better chance of convection and more cloudcover
around.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday/...
As of 130 AM Sun...Clear skies prevail across the region this
evening with dew point depressions across the board no more than
a couple degrees. Already seeing a few spots with spotty
visibility restrictions (PGV dropped under 3 miles with very
shallow fog, per airport webcams). Trend this morning favors
continued transient periods of visibility restrictions until
dawn, captured best by TEMPO groups. After sunrise, another very
quiet flying day with winds under 5 kts and sunny skies and only
a few diurnal cu. Patchy fog risk continues tomorrow evening.
LONG TERM /Monday through Thursday/...
As of 245 AM Sunday...With upper level ridging overhead and a
very dry airmass in place, no precipitation is expected through
early this week, and VFR conditions are expected to prevail.
&&
.MARINE...
SHORT TERM /through Sunday/...
As of 350 AM Sun...Boating conditions continue to improve early
this morning with very light winds over soundside waters but
persistent northerly flow continuing over central offshore
waters at 10-15 kt. Seas continue to fall, with the only 6 foot
seas now hanging on for the central offshore waters while seas
of 3-5 feet persist elsewhere.
Trend calls for further improvement as high pressure and very
light winds remain in place through the day. Surface trough
sinks southward out of the mid-Atlantic later tonight, backing
winds out of the southwest and increasing back to 10-15 kts by
this afternoon and continuing overnight. This will not be strong
enough to stop seas from subsiding, and the current forecast has
remaining SCA advisories dropping by sunset. Local wave guidance
has struggled with a high bias the past couple of shifts, and
would not be surprised to see all headlines dropped a few hours
earlier.
LONG TERM /Monday through Thursday/...
As of 245 AM Sunday...
KEY MESSAGES
1) Good boating conditions for most waters through mid-week
2) The risk of thunderstorms may gradually increase late-week
FORECAST DETAILS
Southwesterly flow of 5-15kt will prevail over much of the upcoming
week, although there will probably be a brief period of light winds
Tuesday or Wednesday as a weak front tries to move through the area.
Across the coastal waters, seas will be at their highest on Labor
Day (3-5 ft), then lay down to 2-4 ft for the remainder of the week.
Dry weather prevails through at least the middle of the week,
followed by a gradual increase in the risk of isolated to scattered
thunderstorms by late in the week.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through this evening for NCZ196-
203>205.
MARINE...Small Craft Advisory until 7 PM EDT this evening for AMZ152-
154.
&&
SYNOPSIS...MHX
NEAR TERM...MS
SHORT TERM...MS
LONG TERM...RM
AVIATION...RM/MS
MARINE...RM/MSHazardous weather outlook, Sep 2, 8:07 PM EDT, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 807 PM EDT Sat Sep 2 2023 NCZ029-044>047-079>081-090>092-094-193>195-198-199-040015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow-Coastal Onslow- 807 PM EDT Sat Sep 2 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-040015- Hatteras Island- 807 PM EDT Sat Sep 2 2023 ...BEACH HAZARDS STATEMENT IN EFFECT NORTH OF CAPE HATTERAS THROUGH SUNDAY EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT SOUTH OF CAPE HATTERAS THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-203-204-040015- East Carteret-Northern Outer Banks-Ocracoke Island- 807 PM EDT Sat Sep 2 2023 ...BEACH HAZARDS STATEMENT IN EFFECT NORTH OF CAPE LOOKOUT THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.